Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 50, NWS Paducah, KY

August 27, 2006Cape Girardeau County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 27, 2006, 5:10 PM CDT for Cape Girardeau County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2006, 5:10 PM CDT (22:10 UTC)
Expired
Aug 27, 2006, 8:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:45 AM CDT, 13 hours 25 minutes earlier.

Area forecast discussion, Aug 27, 3:45 AM CDT, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT SUN AUG 27 2006

.DISCUSSION...

TROPICAL MOISTURE IS WELL ENTRENCHED ACROSS THE LOWER OHIO AND MID
MISSISSIPPI VALLEYS. PRECIPITABLE WATER ANALYSES AND MODEL FORECASTS
INDICATE AT LEAST 2 INCHES IN THE COLUMN THROUGH MONDAY. LITTLE IN
THE WAY OF FORCING WILL BE NECESSARY TO SUSTAIN CONVECTION OVER THE
NEXT COUPLE OF DAYS. MAIN FORECAST CONCERNS ARE THE TIMING AND
INTENSITY OF CONVECTION.

THE PRIMARY FORCING FOR CONVECTION IS A FAIRLY HIGH AMPLITUDE 500 MB
SHORTWAVE CURRENTLY OVER THE ROCKIES. THIS SHORTWAVE WILL MOVE
RAPIDLY EASTWARD...ESPECIALLY RAPIDLY FOR THIS TIME OF YEAR. BY THIS
EVENING...THE TROUGH AXIS WILL EMERGE OVER THE WESTERN HIGH PLAINS.
MID LEVEL FLOW WILL TURN SOUTHWEST ACROSS THE LOWER OHIO VALLEY FAR
IN ADVANCE OF THE TROUGH...WITH SOME EMBEDDED VORT CENTERS DEPICTED
BY THE GFS. AS A RESULT...EXPECT SCATTERED CONVECTION TO INITIATE
THIS AFTERNOON ALONG AND SOUTH OF A SYNOPTIC SCALE SURFACE FRONT
OVER THE MID MISSISSIPPI VALLEY. THIS BOUNDARY...WHICH EXTENDED FROM
NEAR KSPI TO KSTL TO KSGF AT 08Z...WILL MOVE LITTLE TODAY. THE GFS
SEEMS A LITTLE MORE REALISTIC WITH ITS SEA LEVEL PRESSURE
PATTERN...AND IT WILL BE THE MODEL OF CHOICE. THE NAM LOOKS
UNREALISTIC SINCE IT DEPICTS SURFACE TROUGHS THAT HOPSCOTCH AROUND
THE REGION. IN REALITY...NEITHER MODEL WILL BE ON TARGET SINCE
CONVECTIVE SYSTEMS WILL PROBABLY WREAK HAVOC WITH SURFACE PRESSURES.

ALTHOUGH NOCTURNAL COOLING WOULD NORMALLY FAVOR A DECREASE IN
CONVECTION TONIGHT...THE MODELS AGREE ON THE DEVELOPMENT OF A WEAK
LOW LEVEL JET THAT WILL LIKELY SUSTAIN ANY CONVECTIVE SYSTEMS
THROUGH THE NIGHT. THIS WAS THE CASE FRIDAY NIGHT WITH A LOW LEVEL
JET THAT SUSTAINED STORMS OVER THE PLAINS. LOCALLY HEAVY RAIN IS
EASILY POSSIBLE DUE TO COPIOUS MOISTURE...RATHER SLOW MOVING
STORMS...AND INCREASING UPPER SUPPORT FROM THE PLAINS SHORTWAVE.

MONDAY INTO MONDAY NIGHT APPEARS THE MOST FAVORABLE TIME FRAME FOR
CONVECTION AS THE SURFACE FRONT SAGS SOUTHEAST ACROSS THE LOWER OHIO
VALLEY AND SOUTHERN MISSOURI. A STRING OF 500 MB IMPULSES WILL BE
EMBEDDED IN SOUTHWEST FLOW ALOFT. ALREADY STRONG MOISTURE INFLOW
WILL BE FURTHER ENHANCED BY WEAK SURFACE CYCLOGENESIS ALONG THE
FRONT. SINCE THERE ARE STILL CONSIDERABLE TIMING DIFFERENCES BETWEEN
THE MODELS...WILL OPT NOT TO INCLUDE HEAVY RAINFALL AMOUNTS AT THIS
TIME. THE 00Z NAM IS SLOWER TO PUSH THE FRONT THROUGH...BRINGING IT
ACROSS THE LOWER OHIO VALLEY TUESDAY MORNING. THIS IS ABOUT 12 HOURS
SLOWER THAN THE 00Z GFS. SEVERE POTENTIAL APPEARS LIMITED BY
EXTENSIVE MID AND HIGH CLOUDINESS THAT WILL LIKELY BE ASSOCIATED
WITH WIDESPREAD TROPICAL CONVECTION. HOWEVER...DEEP LAYER SHEAR
ASSOCIATED WITH THE MID LEVEL TROUGH WILL BE 20 TO 30 KNOTS...ENOUGH
TO SUPPORT MULTI CELL CLUSTERS GIVEN ENOUGH INSTABILITY. POTENTIAL
FOR ISOLATED SEVERE EVENTS WILL BE ADDRESSED IN THE HWO...ALONG WITH
HEAVY RAIN POTENTIAL.

THE FRONT WILL PROGRESS SOUTH OF THE KENTUCKY STATE LINE ON
TUESDAY...FOLLOWED BY SURFACE HIGH PRESSURE MOVING ACROSS THE GREAT
LAKES. A PERSISTENT FAIRLY STRONG NORTHEAST LOW LEVEL FLOW SHOULD
LOWER HUMIDITY LEVELS DURING THE WEEK. NIGHT TIME LOWS WILL BE
NOTICEABLY COOLER. THE 500 MB TROUGH IS EXPECTED TO STRENGTHEN OR
CLOSE OFF OVER THE OHIO VALLEY BY THURSDAY...BUT THE DRY AIR MASS
AND THE LACK OF ANY REAL COLD AIR ALOFT PRECLUDES MENTIONING
PRECIPITATION AFTER WEDNESDAY. 500 MB TEMPS ARE FORECAST NEAR MINUS
10 THURSDAY...AND MID LEVEL LAPSE RATES WILL BE ONLY AROUND 5 C/KM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MY
Hazardous weather outlook, Aug 27, 3:09 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT SUN AUG 27 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE REMAINDER
OF THIS AFTERNOON AND TONIGHT. ISOLATED DAMAGING WIND IS THE
PRIMARY SEVERE WEATHER THREAT...SHOULD ANY OCCUR. HEAVY RAINFALL
IS POSSIBLE IN ANY STORM AND MAY BECOME A LOCALIZED FLOODING
THREAT IF ORGANIZED CLUSTERS OF THUNDERSTORMS PROLONG PERIODS OF
HEAVY RAIN OVER ANY ONE LOCALE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT. ONCE
AGAIN...ISOLATED DAMAGING WIND GUSTS AND VERY HEAVY RAIN ARE
POSSIBLE.

A COLD FRONT WILL MOVE SOUTH OF OUR REGION ON TUESDAY...BRINGING
AN END TO THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD MAINTAIN ALERT STATUS SHOULD THEIR
ACTIVATION BE REQUESTED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 27, 1:49 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT SUN AUG 27 2006

ILZ085-086-089-090-271930-
JOHNSON IL-POPE IL-SALINE IL-WILLIAMSON IL-
149 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORMS EAST OF THE LAKE OF EGYPT IN ILLINOIS...

AT 145 PM...A CLUSTER OF VERY STRONG THUNDERSTORMS WAS LOCATED EAST
OF THE LAKE OF EGYPT IN SOUTHERN ILLINOIS...NEAR THE COMMUNITIES OF
CREAL SPRINGS AND NEW BURNSIDE. THE STORMS WERE MOVING EAST-
NORTHEAST AT 20 TO 25 MPH.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...TORRENTIAL RAINS OF 1 TO 2 INCHES PER HOUR...HAIL UP TO ONE-
HALF INCH IN DIAMETER...AND FREQUENT DEADLY LIGHTNING. THE STORMS
WILL IMPACT COMMUNITIES FROM NEW BURNSIDE TO CARRIER MILLS AND
EDDYVILLE ILLINOIS THROUGH 230 PM.

RJP
Special weather statement, Aug 27, 4:12 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT SUN AUG 27 2006

ILZ080>094-INZ085>088-KYZ001>022-MOZ076-086-087-100-107>112-114-
280000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-FRANKLIN IL-FULTON KY-GALLATIN IL-GRAVES KY-
HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-
JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-
MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-
PERRY MO-POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-
SPENCER IN-STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-
VANDERBURGH IN-WARRICK IN-WAYNE MO-WEBSTER KY-WHITE IL-WILLIAMSON IL-
412 PM CDT SUN AUG 27 2006

...TORRENTIAL RAINFALL EXPECTED WITH SCATTERED THUNDERSTORMS
ACROSS THE REGION THROUGH EARLY THIS EVENING...

LATE AFTERNOON THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL...
CONTINUE TO SPREAD ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
WESTERN KENTUCKY AND SOUTHWEST INDIANA. SOME OF THESE THUNDERSTORMS
WILL LIKELY PRODUCE WIDESPREAD RAINFALL AMOUNTS BETWEEN ONE AND TWO
INCHES IN AN HOUR...WITH LOCAL AMOUNTS NEAR THREE TO FOUR INCHES
POSSIBLE IN STRONGER THUNDERSTORMS. THIS HEAVY RAIN IS LIKELY TO
PERSIST THROUGH AT LEAST 7 PM.

THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO TRACK SLOWLY
NORTHEAST AROUND 20 MPH...AND MAY TRAVEL OVER THE SAME AREA FOR A
PROLONGED PERIOD OF TIME.

THE AREA OF GREATEST CONCERN FOR TORRENTIAL RAINFALL WILL BE IN AN
AREA BOUNDED BY PERRYVILLE MISSOURI AND EVANSVILLE INDIANA TO THE
NORTH...AND FROM NEW MADRID MISSOURI TO MADISONVILLE KENTUCKY TO
THE SOUTH.

THE EXCESSIVE RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AS
WELL AS OVER SMALL STREAMS AND DITCHES.

IF YOU ARE TRAVELING AND ENCOUNTER ROADS THAT ARE STARTING TO COVER
WITH WATER...PLEASE SEEK AN ALTERNATE ROUTE. IN ADDITION...IF
WATER IS APPROACHING YOUR HOME...PLAN TO SEEK HIGHER GROUND
IMMEDIATELY.

MONITOR COMMERCIAL TELEVISION AND RADIO...AS WELL AS NOAA ALL
HAZARDS WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:23 PM CDTSevere Thunderstorm WarningPAHPope, Saline35 min
Aug 27, 2:34 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin41 min
Aug 27, 6:20 PM CDTFlash Flood WarningPAHAlexander, Union3 hr
Aug 27, 3:51 PM CDTFlash Flood WarningPAHCarter, Ripley3 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.